PIECEWISE HOMOGENEOUS RANDOM WALK WIH A MOVING BOUNDARY.

Ora E. Percus, Jerome K. Percus

Research output: Contribution to journalArticle

Abstract

We study a random walk with nearest neighbor transitions on a one-dimensional lattice. The walk starts at the origin, as does a dividing line which moves with constant speed gamma , but the outward transition probabilities p//A and p//B differ on the right- and left-hand sides of the dividing line. This problem is solved formally by taking advantage of the analytical properties in the complex plane of an added variable generating function, and it is found that p//A, p//B space decomposes into four regions of distinct qualitative properties. The asymptotic probability of the walk being to the right of the moving boundary is obtained explicitly in three of the four regions. However, analysis in the fourth region is a sensitive function of the denominator of the rational fraction gamma , and so we conclude with a number of special cases which can be solved in closed form.

Original languageEnglish (US)
Pages (from-to)822-830
Number of pages9
JournalSIAM Journal on Applied Mathematics
Volume47
Issue number4
DOIs
StatePublished - 1987

ASJC Scopus subject areas

  • Applied Mathematics

Fingerprint Dive into the research topics of 'PIECEWISE HOMOGENEOUS RANDOM WALK WIH A MOVING BOUNDARY.'. Together they form a unique fingerprint.

  • Cite this